Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2018, 4:59 PM EDT for Burke County, Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 3, 2018, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:00 PM EDT | TSTM WND DMG | 1 Sw Waynesboro, GA | TREE DOWN ON HOUSE ON PARK DRIVE IN WAYNESBORO. |
| Jul 3, 5:00 PM EDT | TSTM WND DMG | 1 W Waynesboro, GA | TREE DOWN ON HOUSE ON PECAN GROVE DRIVE IN WAYNESBORO. |
| Jul 3, 5:03 PM EDT | TSTM WND DMG | 3 Wsw Waynesboro, GA | TREE DOWN ON HOUSE ON HIGHWAY 24 JUST OUTSIDE THE WAYNESBORO CITY LIMITS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
726
WUUS52 KCAE 032059
SVRCAE
GAC033-032145-
/O.NEW.KCAE.SV.W.0124.180703T2059Z-180703T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
459 PM EDT TUE JUL 3 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Western Burke County in east central Georgia...
* Until 545 PM EDT.
* At 459 PM EDT, a severe thunderstorm was located over Waynesboro,
moving southwest at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Midville and Vidette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
3321 8202 3314 8184 3302 8190 3292 8199
3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2059Z 038DEG 26KT 3309 8204
HAIL...<.75IN
WIND...60MPH
$$
CJR3 follow-up statements
322
WWUS52 KCAE 032117
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
517 PM EDT TUE JUL 3 2018
GAC033-032145-
/O.CON.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
517 PM EDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...
At 517 PM EDT, a severe thunderstorm was located 9 miles southwest of
Waynesboro, moving southwest at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waynesboro, Midville and Vidette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
3316 8212 3315 8205 3305 8191 3302 8190
3292 8199 3292 8208 3288 8213 3281 8215
3280 8221
TIME...MOT...LOC 2117Z 040DEG 25KT 3300 8214
HAIL...<.75IN
WIND...60MPH
$$
CJR178
WWUS52 KCAE 032129
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
529 PM EDT TUE JUL 3 2018
GAC033-032145-
/O.CON.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
529 PM EDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...
At 529 PM EDT, a severe thunderstorm was located 10 miles north of
Midville, or 14 miles southwest of Waynesboro, moving southwest at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midville and Vidette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
3312 8220 3294 8197 3292 8199 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2129Z 042DEG 24KT 3297 8221
HAIL...<.75IN
WIND...60MPH
$$
CJR903
WWUS52 KCAE 032139
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
539 PM EDT TUE JUL 3 2018
GAC033-032149-
/O.EXP.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
539 PM EDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY WILL
EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
3312 8220 3294 8197 3292 8199 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2139Z 038DEG 26KT 3293 8225
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 2:48 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 248 PM EDT Tue Jul 3 2018 .SYNOPSIS... High pressure centered off the Mid-Atlantic Coast will direct an onshore flow into the forecast area through Friday. There will be increased moisture in the forecast area Wednesday and Thursday associated with a trough. There also will be increased moisture because of a cold front moving into the region over the weekend. && .NEAR TERM /THROUGH TONIGHT/... Moisture in an onshore flow plus a developing surface trough should help support thunderstorms this afternoon into tonight. There should also be some cooling aloft ahead of a weak mid- level shortwave trough pushing inland from the coast. Still moisture should remain somewhat shallow and expect h7 temperatures only lowering to about 9 C per the last RAP. We have forecasted chance pops. Coverage may be greatest in the south section late this afternoon associated with the seabreeze front and slightly lower mid-level temperatures. Moderate instability associated with strong diurnal heating plus some dry air in the mid levels aiding downdrafts indicates near severe thunderstorm wind gusts are possible. The thunderstorm chance should diminish tonight with the loss of heating. The temperature guidance was close. Expect peak heat index values near 105 this afternoon. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The upper level pattern on Wednesday and Thursday will feature an upper high to our north and upper low to our south gradually shifting westward promoting easterly 500 mb flow into the forecast area. At the surface, there will be weak inverted troughing promoting an onshore flow. The threat for organized severe weather both days appears minimal given weak to moderate instability and weak shear, but an isolated severe threat is possible. Locally heavy downpours will also be possible given PWAT values around 1.8 inches. High temperatures on Wednesday and Thursday will generally be in the lower to middle 90s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A fairly average summer day is on tap for Friday with near normal temperatures and scattered diurnal thunderstorms expected. A cold front will move into the forecast area from the northwest on Saturday bringing increased chances of showers and thunderstorms. The front will be near the southern vicinity of the forecast area on Sunday with high pressure ridging into the area north from the front. The front will become more diffuse early next week while surface high pressure ridges into the area. The most favorable area for showers and thunderstorms Sunday and Monday will be in the southern portion of the area closer to the frontal boundary. High temperatures will be near normal Saturday and will drop below normal on Sunday in the wake of the front. Temperatures will moderate back to near normal early next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions are expected outside of scattered diurnal thunderstorms. Moisture in an onshore flow plus a developing surface trough should help support thunderstorms this afternoon into tonight. There should also be some cooling aloft ahead of a weak mid- level shortwave trough pushing inland from the coast. Still moisture should remain somewhat shallow and expect h7 temperatures only lowering to about 9 C per the last RAP. Expect scattered thunderstorms with the chance too low to include in the terminal forecasts at this this. Moderate instability associated with strong diurnal heating plus some dry air in the mid levels aiding downdrafts indicates near severe thunderstorm wind gusts are possible with any thunderstorms. Low-level moisture in an onshore flow combined with nocturnal cooling may result in stratus and fog late tonight. However, deep moisture should limit net radiational cooling and expect some wind so there is uncertainty. There was consistency with most of the guidance maintaining VFR conditions so we forecasted just scattered stratocumulus around 800 feet during the early morning hours. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and stratus with diurnal thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 3, 5:13 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 513 AM EDT Tue Jul 3 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 513 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Scattered showers and thunderstorms are expected this afternoon and evening, but the severe threat is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 2:59 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
259 PM EDT TUE JUL 3 2018
GAZ064-065-SCZ025-030-031945-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
259 PM EDT TUE JUL 3 2018
...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern Columbia...west central Aiken and south central
Edgefield Counties Until 345 PM EDT....
At 257 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms in parts of Aiken County and southern Edgefield
County moving southeastward near 25 mph and toward Richmond and
Columbia County.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Gloverville,
Burnettown and Murphys Estates.
This includes the following highways...
Interstate 20 in Georgia between mile markers 187 and 201.
Interstate 20 in South Carolina between mile markers 0 and 13.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3370 8189 3351 8168 3327 8209 3352 8227
TIME...MOT...LOC 1857Z 053DEG 10KT 3350 8181Special weather statement, Jul 3, 3:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT TUE JUL 3 2018
SCZ026-027-030-032000-
Lexington SC-Aiken SC-Saluda SC-
323 PM EDT TUE JUL 3 2018
...Strong Thunderstorms Will Impact Portions of central Lexington...
northeastern Aiken and southeastern Saluda Counties Until 400 PM
EDT....
At 322 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving west at 35 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Batesburg, Red Bank, Oak Grove,
Batesburg-Leesville, South Congaree, Pine Ridge, Gaston, Ridge
Spring, Leesville, Pelion, Gilbert, Summit and Monetta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers 26
and 60.
LAT...LON 3393 8170 3404 8118 3382 8108 3361 8160
3381 8166 3382 8166
TIME...MOT...LOC 1922Z 069DEG 32KT 3387 8126Special weather statement, Jul 3, 4:30 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT TUE JUL 3 2018
SCZ020-026-027-032100-
Lexington SC-Newberry SC-Saluda SC-
430 PM EDT TUE JUL 3 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and east central Saluda Counties
Until 500 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 429 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Irmo, moving southwest at 25
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lexington, Chapin, Little Mountain and Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 between mile markers 85 and 92.
LAT...LON 3417 8130 3415 8131 3414 8131 3410 8127
3410 8122 3402 8121 3394 8134 3406 8161
3419 8152 3424 8138
TIME...MOT...LOC 2029Z 041DEG 22KT 3413 8136
CJRSpecial weather statement, Jul 3, 4:48 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT TUE JUL 3 2018
GAZ077-032130-
Burke GA-
448 PM EDT TUE JUL 3 2018
...Strong Thunderstorms Will Impact Portions of western Burke County
Until 530 PM EDT....
At 448 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving southwest at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Waynesboro, Hephzibah and Vidette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3293 8215 3307 8229 3316 8227 3324 8210
3323 8208 3324 8206 3323 8203 3323 8198
3324 8195 3316 8184 3294 8189 3292 8196
3291 8208
TIME...MOT...LOC 2048Z 039DEG 26KT 3317 8199
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:59 PM EDT | Special Weather Statement | CAE | Richmond | 46 min |
| Jul 3, 4:48 PM EDT | Special Weather Statement | CAE | Burke | 42 min |
| Jul 3, 5:12 PM EDT | Special Weather Statement | CAE | McDuffie | 18 min |
| Jul 3, 5:38 PM EDT | Special Weather Statement | CAE | Lincoln | 52 min |
| Jul 3, 7:05 PM EDT | Special Weather Statement | CAE | Richmond | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.